To the Editor.—
The curious syndrome of pseudoaldosteronism caused by excessive licorice ingestion usually causes muscle weakness, hypertension, and paresis. The following case is unusual in that a previously healthy patient presented in fulminant congestive heart failure (CHF) after ingesting large quantities of licorice for one week.
Report of a Case.—
A 53-year-old man suffered shortness of breath, ankle edema, increasing abdominal girth, weight gain, headache, and weakness for one week. On the eve of his admission he sat in a chair all night, unable to sleep lying down. He had been in excellent health, was taking no medications, and had never been previously hospitalized. He had always been a heavy salt and water user. He had eaten 700 gm of licorice candy beginning nine days earlier, having consumed the last piece one day prior to admission.Physical examination revealed a well-developed man in moderate respiratory distress. The neck veins
Chamberlain TJ. Licorice Poisoning, Pseudoaldosteronism, and Heart Failure. JAMA. 1970;213(8):1343. doi:10.1001/jama.1970.03170340065018
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: